hair loss in lamb

A place to exchange ideas, stories, and to solve problems related to breeding the flock and delivering lambs.

hair loss in lamb

Postby SilverWillowFarm » Fri Apr 20, 2012 10:06 am

Hi All,

I have a three week old lamb that was treated with Sulfatrim last week for navel ill. He perked up considerable, but I just noticed he seems to be losing patches of hair on his shoulder and thigh and is a little pinkish. It could be contact dermatitis but I don't think there's anything he could have gotten into and none of the other lambs are showing signs. Any experiences out there with photosensitivity or hair loss related to Sulfatrim use?

Thanks,

Alexa
Silver Willow Farm
Mt. Hanley, NS
Alexa Jaffurs
Silver Willow Farm
Mt. Hanley, Nova Scotia
SilverWillowFarm
Newcomer
 
Posts: 8
Joined: Sat Jun 27, 2009 9:41 am
Location: Nova Scotia

Re: hair loss in lamb

Postby MRPittman » Fri Apr 20, 2012 10:53 am

I would guess the hair loss is from his illness, possible fever, rather than the treatment.
MRPittman
Old Hand
 
Posts: 149
Joined: Sun Dec 04, 2011 4:04 pm
Location: Western SD

Re: hair loss in lamb

Postby SilverWillowFarm » Fri Apr 20, 2012 6:08 pm

He didn't have a very high fever, but he was stressed.

A.
Alexa Jaffurs
Silver Willow Farm
Mt. Hanley, Nova Scotia
SilverWillowFarm
Newcomer
 
Posts: 8
Joined: Sat Jun 27, 2009 9:41 am
Location: Nova Scotia

Re: hair loss in lamb

Postby Janet McNally » Wed Apr 25, 2012 9:06 am

generally it takes three weeks for the wool break to surface due to fever. So I would guess something similar for hair. Probably due to the fever.

Janet
Janet McNally
Tamarack Prolific and Ile de France crosses
Minnesota
Janet McNally
Old Hand
 
Posts: 5787
Joined: Fri Mar 24, 2006 2:26 pm
Location: East Central Minnesota

Re: hair loss in lamb

Postby Muleflock » Wed Apr 25, 2012 10:23 am

Hi Alexa

Wool break is certainly possible after a febrile episode.

This is an ELDU for this drug in the US. I'm not sure about Canada but I'm assuming it was recommended by a veterinarian establishing dosing rates and subsequent withdrawal times. It's not stated what the dosing rate is/was but allergic skin reactions(that would cause hair loss and reddened areas of skin) is one of the three most common side effects of this combination antibiotic.

Mark
Muleflock
Old Hand
 
Posts: 1993
Joined: Wed Jan 31, 2007 10:24 am
Location: SW Michigan


Return to Breeding and lambing

Who is online

Users browsing this forum: No registered users and 3 guests